Hail, Oneida
- When
- October 3, 3:00 PM CST
- Where
- Oneida County, 2.9 mi W of Harshaw
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.670, -89.710
Quarter size hail fell near Harshaw.
Thunderstorms produced isolated wind damage and hail ahead of a passing cold front. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms produced isolated wind damage and hail ahead of a passing cold front. One storm produced a weak tornado near Mattoon (Shawano Co.). In addition, quarter size hail fell near Harshaw (Oneida Co.) and some trees were blown down in southern Langlade County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 3, 2:00 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Green Bay WI 300 PM CDT Wed Oct 3 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 258 PM CDT Wed Oct 3 2018 Active short-term forecast expected, especially into this evening, with the potential for strong to severe thunderstorms. Wind advisory continues for Door County. Late this afternoon into this evening: A warm front lifting north through the area will give way to an advancing cold front from the west. This will all be associated with a rapidly intensifying low pressure system sliding across MN into Lakes Superior this afternoon, to near James Bay by this evening. At the same time, an upper-level shortwave will lag just behind the aforementioned low pressure system, also aiding in the intensification of the low. Farther aloft, a somewhat coupled jet streak, is expected to be in place across northern WI. This puts much of the northern portions in the right entrance region of the northern jet and the left exit region of the southern streak. This will aid in providing divergence aloft across a broad area. Shear profiles continue to show very strong deep-layer shear ahead of the cold front, in the warm sector. Low-level shear is also very impressive with values expected to be in the 40 to 50 knot range. Much of the shear, both deep-layer and low-level, is progged to be perpendicular to the forcing. This points to the potential for some organization to the severe weather threat into the evening hours. Instability is expected to build into the 1000-2000 J/kg range late this afternoon into this evening, especially across the central and east half of the CWA. Storm mode is a bit uncertain initially as cloud cover has lingered a bit longer over the northern half of the CWA. If enough breaks occur later this afternoon, then supercells are possible; otherwise, a more linear structure is expected along the cold front. Wind potential and tornado spin-ups are possible along the line, especially early in the evening. Winds are so strong aloft and storm movement is great enought that it will be fairly east to get severe winds down to the surface. Outside of thunderstorms, the tightening pressure gradient will allow for gusty southerly winds ahead of the cold front, possibly gusting into the 30 to 40 mph range. On the back side of the low/cold front, winds will gust out of the north to northwest. Still looks like better mixing may occur over door county; therefore, the wind advisory will continue. These winds will gust through late tonight. Thursday: There pressure gradient will be fairly strong early in the day, resulting in gusty winds through late morning or early afternoon. Thereafter, the high pressure center will move directly overhead, resulting in decreasing winds and increased sunshine throughout the day. Highs will be much cooler, with most locations staying in the upper 40s to low 50s. .LONG TERM...Thursday Night Through Wednesday Issued at 258 PM CDT Wed Oct 3 2018 A fairly active extended forecast is expected as well. Not really expecting much in the way of severe weather; however, heavy rainfall potential does exist across much of the CWA through at least the middle of next week. This will be associated with a low pressure system moving through the Western Great Lakes Friday into Saturday along with the potential for yet another strong low pressure system is progged to slide from the Plains northeastward into Ontario Sunday night through at least Tuesday night. There are some issues with timing and strength with this system, so this will need to be pinned down as time gets closer. Outside of that, cooler conditions can be expected through the weekend, with a warming trend expected for the first part of next week. This time period will need to be monitored due to the potential for several rounds of moderate to heavy rainfall. Flooding potential will steadily increase into early next week, especially in locations that remain under focused rain bands. A consensus of the models was sufficient, especially with the severe potential in the shorter- term forecast. && .AVIATION...for 18Z TAF Issuance Issued at 1252 PM CDT Wed Oct 3 2018 Ceilings will increase briefly this afternoon as a warm front continues to lift to the north of the area. Again, these improved ceiling conditions will be short-lived as a cold front and strong to severe thunderstorms push across the TAF sites from west to east this afternoon into this evening. Strong LLWS will linger into this evening at each TAF site; however, some of the strong winds aloft may mix down to the surface causing gusty, erratic winds, especially near thunderstorms. Thunderstorms will be most likely early to mid afternoon at the western TAF sites and then late afternoon into early evening over the eastern TAF sites. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday for WIZ022. && SHORT TERM.....Cooley LONG TERM......Cooley AVIATION.......Cooley
Hazardous Weather Outlook National Weather Service Green Bay WI 336 PM CDT Wed Oct 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 336 PM CDT Wed Oct 3 2018 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE DURING THIS AFTERNOON AND EARLY THIS EVENING... This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon into Tonight Severe thunderstorms are expected to develop across Minnesota and western Wisconsin this afternoon, then race east at speeds possibly exceeding 50 mph. The storms are likely to produce damaging wind gusts. A considerable risk for tornadoes will also exist due to the strong wind fields aloft that will be accompanying a low pressure system crossing the region. The thunderstorms are also likely to produce brief torrential rains, and possibly large hail. The greatest risk for severe storms in central and north-central Wisconsin will occur between 400 pm and 800 pm. The greatest risk in northeast and east-central Wisconsin will occur between 600 pm and 1000 pm. Outside of the thunderstorms, southwest winds could gust to 30 to 40 mph this afternoon. A few hours of west winds gusting to 35 to 45 mph are possible during the late evening hours, immediately behind a cold front crossing the region. Even stronger wind gusts to 50 mph are expected at times across Door County from this afternoon through tonight. As a result, a Wind Advisory remains in effect for Door County. The gusty winds may make driving high profile vehicles difficult, and blow about unsecured outdoor items such as garbage cans and lawn furniture. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Periods of rain are expected at times into the middle next week as a series of low pressure systems move across the region. The rain could be heavy at times and lead to some urban and small stream flooding. A few of the larger rivers could approach bankfull sometime next week. There is a chance of thunderstorms across portions of northeast Wisconsin Friday afternoon and Friday evening. Severe storms are not expected. There is a chance of thunderstorms across much of the region early next week. It is too early to determine if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely to be needed this afternoon. Spotters are requested to report tornadoes, hail, and strong winds or wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-042045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 336 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Southwest winds with gale force gusts are expected this afternoon. West gales are likely tonight. In addition, thunderstorms will pose a hazard to boaters on the lake and bay through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible Friday afternoon and Friday evening, and then again early next week that may pose a hazard to boaters. Cooley/Bersch
Special Weather Statement National Weather Service Green Bay WI 1109 AM CDT Wed Oct 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1109 AM CDT Wed Oct 3 2018 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES POSSIBLE DURING THE AFTERNOON AND EARLY EVENING... The potential exists for severe thunderstorms across the area during the afternoon and early evening hours. The storms are likely to produce damaging wind gusts. Large hail and torrential rainfall is also possible. Atmospheric conditions are also expected to be supportive of the development of tornadoes with the severe storms. Now is the time to plan what actions you will take to ensure your safety if severe weather occurs! Be sure to closely monitor updated forecasts throughout the day. If you are going to be engaged in outdoor activities during the afternoon or early evening, be sure to adequate shelter is available and can be accessed quickly. The greatest risk for severe storms in central and north-central Wisconsin will occur between 200 pm and 600 pm. The greatest risk in northeast and east-central Wisconsin will occur between 500 pm and 800 pm. Cooley
The Green Bay radar (KGRB), 181 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Quarter size hail fell near Harshaw.
Thunderstorm winds uprooted approximately 40 trees and caused a barn to collapse.
A weak, fast-moving tornado caused only minor tree damage (DI 28, DOD 1-3) on the south side of the village of Mattoon.
Thunderstorm winds downed trees near Breed. The time of this event is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790308, 790309, 777955, 790310.